Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS Aberdeen, SD

August 5, 2000Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 11:08 PM CDT for Deuel County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 11:08 PM CDT (04:08 UTC)
Expired
Aug 6, 2000, 12:00 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 11:15 PM CDTThunderstorm Wind 52 EClear Lake, SDLarge tree branches were downed by sixty mph winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS53 KABR 060408
SVRABR
SDC039-060500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF GOODWIN...OR ABOUT 9 MILES
  NORTHWEST OF CLEAR LAKE...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEAR LAKE AROUND 1115 PM CDT
  MORITZ AROUND 1120 PM CDT
  GARY...LAKE COCHRANE REC AREA AROUND 1125 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4497 9689 4479 9688 4461 9637 4494 9622

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:55 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 8:55 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT AUG 5 2000

SCT TSRAS...SOME SEVERE...WERE OCCURRING LATE THIS EVENING ACROSS NC
SD AS A RESULT OF AN UPPER LEVEL S/W AND WK SFC TROUGH MOVING SE.
MSAS AND SATELLITE DERIVED PRODUCTS SHOW VERY UNSTABLE AIR (LIS TO
-10) SITUATUED OVER NE SD AND WC MN IN AVANCE OF THESE TSRAS.
THEREFORE...SEE NO REASON WHY THESE TSRAS WONT CONTINUE TO MOVE/
DEVELOP INTO NE SD AND WC MN THROUGH MIDNIGHT AS S/W AND WK SFC
TROUGH MOVE THROUGH. SOME WILL POSSIBLY BE SEVERE. UPDATED FORECAST
TO MAKE SEVERAL CHANGES.

.ABR...NONE

MOHR

N

In the hours before

Local storm report, Aug 5, 8:16 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MOBRIDGE                  SD   WIND DAMAGE
08/05/00   WALWORTH                       TREES/POWER LINES DOWN.
                                          WINDS GREATER THAN 60 MPH.

0731 PM    MOBRIDGE                  SD   1 INCH HAIL
08/05/00   WALWORTH                       QUARTER SIZE HAIL.

JH

N
Local storm report, Aug 5, 8:41 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    LEOLA                     SD   WIND DAMAGE
08/05/00   MCPHERSON                      TREE BRANCHES DOWN.

JH
Local storm report, Aug 5, 9:15 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    5 S FREDERICK             SD   .75 INCH HAIL
08/05/00   BROWN                          DIME SIZE HAIL.

JH

N
Local storm report, Aug 5, 9:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    ABERDEEN                  SD   WIND DAMAGE
08/05/00   BROWN                          LARGE ELM TREE DOWN IN
                                          ABERDEEN. SHERIFF REPORT.

JH

N
Local storm report, Aug 5, 10:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    MILLER                    SD   1.75 INCH HAIL
08/05/00   HAND                           GOLFBALL SIZE HAIL FROM
                                          1030 TO 1040 PM CDT.

JH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth56 min
Aug 5, 8:11 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Potter, Walworth34 min
Aug 5, 8:43 PM CDTSevere Thunderstorm WarningABRBrown, McPherson47 min
Aug 5, 8:51 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk39 min
Aug 5, 10:26 PM CDTSevere Thunderstorm WarningABRHand34 min
Aug 5, 10:39 PM CDTSevere Thunderstorm WarningABRClark, Hamlin51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.